Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

April 30, 2003Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2003, 4:48 PM MDT for Platte County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 4:48 PM MDT (22:48 UTC)
Expired
Apr 30, 2003, 5:30 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS55 KCYS 302248
SVRCYS
WYC031-302330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLATTE COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF WHEATLAND

* UNTIL 530 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF WHEATLAND...MOVING EAST
  AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4204 10522 4183 10520 4190 10470 4216 10470

&&

RE
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:25 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 30, 2:25 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT WED APR 30 2003

SHORT TERM...THUNDERSTORM INTENSITY IS MAIN CONCERN THIS
EVENING...WITH SHORT TERM CONCERN EVOLVING INTO CHANCES FOR PRECIP
OVERNIGHT AND THURSDAY.

THUNDERSTORMS HAVE FIRED UP OVER SOUTHEAST WYOMING AHEAD OF SHORT
WAVE TROF OVER NORTHERN COLORADO. THE STORMS HAVE BEEN ALONG AND
IMMEDIATELY NORTH OF A SURFACE BOUNDARY.  THAT BOUNDARY HAS
SEPERATED LOW OVERCAST OVER THE NEBRASKA FROM AREAS IN COLORADO THAT
GOT DECENT AMOUNT OF SUNSHINE THIS MORNING...RESULTING IN A FAIRLY
PRONOUNCED THERMAL GRADIENT.  THINK THINGS WILL SETTLE BACK DURING
THE EVENING...BUT RISK OF HAIL WILL PERSIST IN THE SOUTHEAST CORNER
OF WY AND THE SOUTHWEST CORNER OF THE NEBRASKA PANHANDLE UNTIL
THEN.  HAVE REPORT OF PRECIP FALLING AS SNOW WITH SOME ACCUMULATION
JUST NORTH OF CHEYENNE IN WAKE OF THUNDERSTORM...THINK IT WILL BE
SHORT LIVED PHENOMENA AND DO NOT PLAN TO COVER IN FORECAST.

AFTER THAT...UPPER DIFFLUENCE ASSOCIATED WITH APPROACH OF UPPER LOW
WILL HELP KEEP CLOUD COVER AND GOOD CHANCE OF PRECIP GOING
OVERNIGHT.  DID NOT STRAY TOO FAR FROM PACKAGE LAST NIGHT...BUT DID
LOWER CHANCES A BIT IN THE SOUTHERN PART OF FORECAST AREA. LEFT SNOW
ACCUMULATIONS IN THE MOUNTAINS OVERNIGHT.

LONG TERM...BROAD SOUTHWEST FLOW ACROSS THE AREA FRI-SAT AS UPPER
FLOW BACKS IN ADVANCE OF STRONG SYSTEM PUSHING INTO CALIFORNIA.
HARD TO PINPOINT S/WV FEATURES IN THIS TYPE OF PATTERN...BUT COMBO
OF 700MB THETA-E RIDGE AXIS NOSING INTO THE AREA AND LI/S OF ZERO TO
-2 SHOULD RESULT IN AFTERNOON SHOWERS/THUNDERSTORMS ONCE AGAIN.
PRECIPITATION  CHANCES INCREASE SAT NITE/SUNDAY AS 500MB LOW CUTS
OFF OVER SRN NEB AND FA SITS IN THE LFQ OF 130KT H2 JET AXIS.  GFS
MIGHT BE A LITTLE FAST IN CUTTING OFF THIS FEATURE...AND WILL TREND
FORECAST TOWARD THE SLIGHTLY SLOWER AND FLATTER ECMWF.  ENOUGH COLD
AIR DRAWN IN ON THE BACKSIDE OF THE LOW TO CHANGE RAIN TO SNOW ABOVE
6000 FEET /COULD BE SEVERAL INCHES IN THE MOUNTAINS/.  MAIN UPPER
SYSTEM PULLS EAST INTO THE PLAINS MON-TUE...BUT WEAKER ENERGY
CONTINUES TO DROP INTO THE BASE OF BROAD TROF OVER THE CENTRAL
ROCKIES.  WITH FORECAST AREA SITTING IN CYCLONIC FLOW AND S/WV
FEATURES CONTINUING TO ROTATE INTO THE AREA...WILL KEEP SHOWERS IN
THE FORECAST /SNOW SHOWERS IN THE MOUNTAINS/.  I WILL GRADUALLY DRY
THINGS OUT ON WEDNESDAY AS 500MB HEIGHTS BEGIN TO RISE AND WESTERN
RIDGE SLOWLY BUILDS EASTWARD.

.CYS...
WY...NONE.
NE...NONE.

RGB/JK
Hazardous weather outlook, Apr 30, 4:10 PM MDT, 38 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL PRODUCE A BRIEF HEAVY RAINFALL...FREQUENT
LIGHTNING AND HAIL THROUGH 600 PM MDT IN THE FAR SOUTHERN NEBRASKA
PANHANDLE.  WEAKER SHOWERS SHOWERS AND THUNDERSTORMS WILL BE
SCATTERED OVER SOUTHEAST WYOMING AND THE REST OF THE NEBRASKA
PANHANDLE DURING THE EVENING...WITH SHOWERS BECOMING MORE NUMEROUS
OVERNIGHT.

LIGHT SNOW WILL BE LIKELY INTO EARLY AFTERNOON OVER THE LARAMIE AND
SNOWY RANGES.  ANY PRECIPITATION DURING THE AFTERNOON SHOULD MAINLY
BE RAIN...THEN SWITCH BACK TO SNOW THIS EVENING.  TOTAL
ACCUMULATIONS SHOULD BE 1 TO 2 INCHES BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DAILY FROM THURSDAY
THROUGH SUNDAY ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE.  THE CHANCE OF THUNDERSTORMS WILL COME TO AN END MONDAY
AS COOLER AIR COMES IN...BUT THE CHANCE OF RAIN SHOWERS WILL
CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE SOUTHEAST CORNER OF
WYOMING AND THE SOUTHWEST NEBRASKA PANHANDLE THROUGH THIS EVENING.

BANN
WCJIN-WYSE-WYNE

In the hours before

Local storm report, Apr 30, 12:29 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1229 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    13 NE CHEYENNE            WY   0.75 IN HAIL
04/30/03   LARAMIE                        HAIL 1 IN DEEP

JCH
Local storm report, Apr 30, 1:38 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0138 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    18 WNW CHEYENNE           WY   0.75 IN HAIL
04/30/03   LARAMIE                        40 TO 50 MPH WINDS

0133 PM    27 NW CHEYENNE            WY   0.50 IN HAIL
04/30/03   LARAMIE                        HAIL COVERED GROUND

JCH
Local storm report, Apr 30, 2:24 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0224 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    10 E CHEYENNE             WY   0.75 IN HAIL
04/30/03   LARAMIE

0150 PM    5 W CHEYENNE              WY   0.75 IN HAIL
04/30/03   LARAMIE                        LOTS OF RAIN

0215 PM    CHEYENNE                  WY   0.75 IN HAIL
04/30/03   LARAMIE                        IN TOWN

BMC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:00 PM MDTSevere Thunderstorm WarningCYSLaramie30 min
Apr 30, 1:21 PM MDTSevere Thunderstorm WarningCYSLaramie54 min
Apr 30, 1:57 PM MDTSevere Thunderstorm WarningCYSLaramie48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.